Alert archive / Iowa / Winter Weather Advisories in 2021

Winter Weather Advisory 1, NWS Des Moines, IA

January 13, 202141 counties in Iowa

NWS Des Moines, IA issued this winter weather advisory at Jan 13, 2021, 3:49 PM CST for 41 counties in Iowa. It took effect at Jan 14, 2021, 3:00 AM CST. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2021, 3:49 PM CST (21:49 UTC)
In effect from
Jan 14, 2021, 3:00 AM CST
Expired
Jan 15, 2021, 6:00 PM CST
In force
39 hr
Issued by
NWS Des Moines, IA
All 41 counties

Adair County, IA, Adams County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Madison County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Warren County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 48 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2599 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this winter weather advisory went out at Jan 13, 3:36 PM CST, 13 minutes earlier.

Area forecast discussion, Jan 13, 3:36 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
336 PM CST Wed Jan 13 2021

.DISCUSSION.../Tonight through Wednesday/
Issued at 320 PM CST Wed Jan 13 2021

Forecast highlights:
-Long Duration Potent Winter System Thursday into Friday
-Winter Weather Advisory for Thursday due to the push of cold
 front concerns over northern Iowa and winds further south
-Winter Storm Watch west and north with extremely strong winds and
falling snow.

Tonight into Thursday...all sorts of concerns late tonight through
the day Thursday. A strong, sharp cold front to enter the
northwest to western portions of the forecast area b/t 09-12z
Thursday and to clear the CWA by 18z at the latest. Strong PVA
looks to push into the western to southwest portions of the
forecast area b/t 12-18z providing winds of 35 to 45 knots during
the morning hours and into the early part of the afternoon.
Hoisted a Wind Advisory across this area early Thursday morning
through the afternoon hours. Further north, stronger
frontogenetical forcing transitions across northern Iowa and with
soundings becoming deeply saturated and plenty of forcing within
the dendritic layer, any rain should quickly transition to snow
during the morning hours from 12-15z time frame. Confident with
the push of winds and the quick transition and snowfall rates,
this will cause some travel impacts over northern Iowa and thus
issued a Winter Weather Advisory. Snow amounts are a bit higher
than previously forecast, but are still in the 1-2" range from 12z
Thursday to 00z Friday and much of that should fall in a short
duration.

Thursday night through Saturday...The surface low pressure rapidly
deepens to around 992mb by 00z-03z Friday and is centered over
northeast Iowa into southeast MN/Southwest WI with the upper low
looking to be further southwest at this same time. There is a
potential for a brief break in the precipitation early Thursday
afternoon over western Iowa but with this second and stronger PV
push Thursday night and soundings quickly becoming deeply
saturated past 00z Friday over much of the forecast area, have
handled this setup with a Winter Storm Watch. The latest NAM and
GFS soundings have the best omega within the dendritic layer
across western to northern Iowa with winds atop the mixed layer in
the 35 to 45 knot range and potentially higher at times into
Friday. With the system coming in a bit further south than
previously anticipated, confident in increase the Snow-liquid
ratios Thursday night into Friday morning, and FWIW during the
day Thursday. Confident in the potential for significant travel
impacts Thursday night into Friday, particularly during the
respective rush hours. Have mention of blizzard conditions in the
Watch location with the potential to experience blizzard
conditions late Thursday night when the very strong winds develop.
The snow and winds continue through the day Friday before
soundings lose ice introduction late in the day and lessoning the
potential for falling snow. With the SLRs are around 12:1 to 13:1
Thursday night into Friday, this should be sufficient for these
strong winds to cause the blowing and possibly drifting snow over
norther parts of Iowa. Further south, for the Des Moines Metro and
south to the MO border, lesser omega within the dendritic layer
as well as QPF potential, so have lower snow amounts going
Thursday night into Friday. That being said, with the falling snow
coupled with the strong winds, certainly at least winter wx
advisory is possible further south to include portions of the I-80
corridor into Friday. The CAA continues into Saturday but the
snow potential begins to wane past 00z Saturday and thus ended the
Watch at that time.

Sunday through Wednesday...another shortwave to push south across
the region on Sunday bringing primarily a reinforced shot of cold
air into the region. GFS and ECMWF hinting on some light snow
potential over the north, but left dry attm. An uptick in activity
continues into early next week with a couple shortwaves to pass
through the region. However, low confidence in pinpointing the timing
and location and thus left forecast dry.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1241 PM CST Wed Jan 13 2021

Expecting MVFR ceilings and visibility late tonight and towards
the end of the TAF period with the progression of a cold front.
This is mainly to impact MCW, ALO and FOD, but there is a chance
at DSM past 12z Thursday. Winds also a concern with the strong
push of CAA early Thursday morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 3 AM to 6 PM CST Thursday for IAZ044>047-
057>059-070>072-081>083-092>094.

Winter Storm Watch from Thursday evening through Friday
afternoon for IAZ004>007-015>017-023>026-033>036-044>046-057.

Winter Weather Advisory from 3 AM to 6 PM CST Thursday for
IAZ004>007-015>017-023>028-033>039.

&&

DISCUSSION...Podrazik
AVIATION...Podrazik
Hazardous weather outlook, Jan 13, 2:28 PM CST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
228 PM CST Wed Jan 13 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-141745-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
228 PM CST Wed Jan 13 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Through tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong low pressure system will bring hazardous winter weather to
the region Thursday through Friday, and may linger into Saturday.
Accumulating snowfall is likely, especially for northern areas.
In addition, northwesterly to westerly wind gusts of 35 to 45 MPH
may result in severe visibility reductions at times, especially
during periods of moderate snowfall. Travel is expected to be
difficult Thursday through Friday.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports Thursday into Saturday will be appreciated.

CURTIS/SEARCY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 3:24 PM CSTWind AdvisoryDMXAdair, Adams, Audubon, Boone, Carroll, Cass and 10 more33 hr
Jan 13, 3:49 PM CSTWinter Storm WatchDMXAudubon, Calhoun, Carroll, Cerro Gordo, Crawford, Emmet and 13 more12 hr

Nearby

Winter Weather Advisories in Iowa, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.